From Sydney, New South Wales, Australia:
Up until three weeks ago, my three year old son, who has type 1 diabetes, was waking up with blood sugars of 6.5 to 11 mmol/L [117-198 mg/dl]. At that stage, he was on 5 units of NPH, and he caught a cold for about a week which made his readings steadily higher especially in the afternoon so we increased again. He is now on 2 units of Actrapid with 6 units NPH in the morning and about 1 to 1.5 units of Actrapid with 1 unit of NPH at about 5:00 PM. For the last three weeks, no matter what we try he keeps waking at over 16 mmol/L [288 mg/dl]. We use the GentleJet injector and have no problems during the day, but I can' t get the night time right. It was suggested that he may be falling to low at night, and his body is responding by raising his sugar level. I have also loaded him up with food before sleep and still got the same result.
To check if your son is falling overnight, check his level at midnight and again at 2:00 am. It may be that he is low overnight or that he needs a little more NPH. The other possibility is that the NPH is wearing off by the morning, and you may need to give him the NPH later in the evening. Once you have his night time readings, talk it over with your son's diabetes team.
[Editor's comment: Some people have found that insulin gets absorbed too rapidly (especially in small children) when using a jet injector. You might try using a syringe in the evening and see if this solves the problem. SS]
Original posting 24 Sep 2001
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.